News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Zyrexa, Xanax, Ambien, Klonopin, Lamictal - Is this safe?


 Churchlady - Fri Oct 23, 2009 3:20 pm

I have a friend who started having symptoms of depression and anxiety at the onset of menopause. She was referred to a psychiatrist about two months or so ago. The psychiatrist prescribed Abilify for the first month, then switched her to Zyprexa. The psychiatrist also prescribed Xanax, Ambien, Klonopin, & Lamictal. In addition my friend is taking Estradiol and micronized progesterone caplets. I saw her today and my bright, bubbly friend looks like a zombie! I'm very concerned about the effects this chemical cocktail has had on her. She has lost weight, she was shaking, her affect is very flat, she seemed confused and unable to focus or concentrate. My question is this: Are all those drugs safe together and is this a typical doctor's response to depression and anxiety brought on by menopause? I'm very concerned for her well-being, as she admitted that she has begun having some very 'bad thoughts'. In addition, her psychiatrist, after putting her on all these drugs, is now saying she can no longer afford to see my friend, who started seeing the psychiatrist because she was offering her services pro bono. However, the psychiatrist has not given my friend any information regarding whether she should continue on the drugs she (the psychiatrist) put her on, which are not helping and have turned my friend into someone I no longer recognize, nor has she been helpful in helping my friend find another doctor. Should my friend continue these drugs or not? What will happen if she stops? Any advice you can give will be greatly appreciated. Thank you.
 Faye Lang, RN, MSW - Sat Jul 17, 2010 6:45 pm

Hello, Churchlady,

I apologize that this response is so late in coming. I hope your friend's situation has resolved and that she is now doing well. I'll provide some information in case it would be helpful to her and to other readers.

It's unusual for Abilify or Zyprexa to be prescribed along with Xanax, Ambien, Klonopin and Lamictal all at the same time, without a period of progression. It does occasionally happen in cases of severe depression with suicidal thoughts and the person is very closely monitored by the physician. When multiple medications are prescribed, the additions often happen over time so that the physician can see fully see the effect of the original prescription and the additional medications before adding others. The estradiol and progesterone probably would not contribute to the symptoms that you have described. It's very unfortunate that the relationship between your friend and her psychiatrist altered at a critical time. Whether your friend's type of response to the medications is through over-medicating or not, it's never a good idea to stop them abruptly or without medical supervision. Public community mental health agencies often base their charges on the person's ability to pay ("sliding scale"), and both psychiatric and psychological treatment would be available. In any case, it's essential that a person in your friend's situation see a physician as soon as possible. While the person may prefer to see a psychiatrist, an attending physician is certainly able to help her with her medication status. Good luck to your friend, and to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here